surinenglish

Babies given the wrong drug develop werewolf syndrome

The Farma-Química Sur facility on the Guadalhorce industrial estate.
The Farma-Química Sur facility on the Guadalhorce industrial estate. / ÑITO SALAS
  • At least 20 children in Spain have hypertrichosis after taking hair-growth drug, minoxidil, in place of stomach-acid medication supplied by a Malaga firm

Twenty babies, so far, have been diagnosed with hypertrichosis, an illness also known as werewolf syndrome, which causes excessive hair growth all over the body. The children were prescribed omeprazole in liquid form that turned out to have minoxidil, an active ingredient in medications to treat hair loss.

On 11 July the Spanish Medications and Health Products agency ordered several packs that had been distributed by the Farma-Química Sur S.L. company in Malaga to be withdrawn. The Malaga firm, based on the Guadalhorce industrial estate, has now been closed down by health officials.

The 20 children suffering from hypertrichosis are from Cantabria, Andalucía and the Valencia area, and parents believed their youngsters were taking omeprazole, a drug which reduces the levels of acid in the stomach.

At first, health officials received notification of cases of excessive body hair developing in children who had been given omeprazole from a specific batch number of the product. After testing a sample, the minoxidil was found and the batch withdrawn. Officials were later notified of new cases of hypertrichosis from a different batch, so on 6 August 21 packs which could potentially have been contaminated were withdrawn as well.

Acting minister for Health, María Luisa Carcedo, said on Wednesday that the mistake was "in part due to bottling errors" and the bottling company put minoxidil in a container that was marked omeprazole.

Distribution

The Spanish Medications agency confirmed that it has collated the information about the distribution of bottles which could be affected and, in coordination with the different regional governments in Spain, is contacting people who may have been given the medication.

They also say that because of this incident, and from inspections carried out at the Farma-Química Sur premises, its licence to produce, import and distribute active ingredients for medications was suspended in July, and the laboratory has since been closed by the Ministry of Health.

Parents whose children have taken liquid medicine with omeprazole have been asked to go to their pharmacy to check the batch number.